News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: effexor xr/elavil/librax


 splume - Thu Jul 27, 2006 5:15 pm

I am 30 yr old female, I have been having moderate pain in my abdomen around my belly button, I went to the ER almost 4weeks ago, recieved a ct scan, all was normal except a cyst on my ovary the size of a marble. Blood tests were normal.... I then went to GYN who said cyst was of no signifigance and I had an infection in my uterus and tube which was probably causing irritation in my intestine... He told me to stay away from dairy and to take Librax 1 time a day every evening for 4 days and call him in 7 days...In the meantime, I decided to quit smoking, and then Before 7 dayswas up I started getting pain in my chest wall, under my breast behind my rib cage, and all over my back, with headaches. I went to my Primary, who had me go for a chest xray and spinal and neck xrays... all came back with out signifigance. Since I have complained of different pains over the past 2-3 years and have had a history of some occasional anxiety issues, my Primary told me that I must have Fibromyalgia, and my anxiety is making my pains worse. he then prescibed me effexor xr 37.5 mg daily 1 week then 75mgdaily there after and 10 mg of elavil at bedtime, in the meantime My stomach pains have came back, and even though my doctors know what the other has prescibed to me, I was told to take the Librax as needed for the stomach pain... I am scared of all these drugs combined, and have not started the Effexor or the Elavil yet... I still have pain in my back and stomach, and chest, and feel sometimes as though I am not getting a complete breathe, although it is obvious I am... What is my problem??? Anxiety? Fibro? Smoking withdrawls?(I have been smoke free 23days)... should I take all these drugs? I am sooo nervous about mixing drugs and making my body feel worse....Thank You!
 Theresa Jones, RN - Fri Jul 28, 2006 7:54 am

User avatar Hi splume,
Thare are different types of Ovarian cysts. Regardless of the type however, upon rupture or torsion abdominal pain may be significant. Anxiety attacks may produce physical symptoms, ie, shortness of breath, chest pain/discomfort, etc., and considering the fact that you have recently stopped smoking (congratulations by the way) may have increased the episodes of stress and anxiety levels causing symptoms but these levels should subside. Untreated infections of the uterus may spread to the fallopian tubes as seen in, for example, Pelvic Inflammatory Disease. This condition is typically identified through a physical exam, labwork, and diagnostics, ie., ultrasound, etc. Treatment generally consists of a course of antibiotic therapy.
Fibromyalgia (sometimes referred to as Chronic Fatigue Syndrome), is sometimes difficult to diagnose. Diagnosis is based on certain criteria, and after other conditions have been ruled out.
The following information is provided by the drug interaction checker on Click here!
"You have searched for drug interactions between the following drugs: Elavil ( amitriptyline) Librax (obsolete) (chlordiazepoxide-clidinium), Effexor XR (venlafaxine)
Please note: only generic drug names are displayed.
Drug-Drug Interactions
amitriptyline and venlafaxine (major Drug-Drug)
Description:
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and 5-hydroxytryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. MANAGEMENT:
In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia. Particular caution is advised when increasing the dosages of these agents. The potential risk of serotonin syndrome should be considered even when administering one serotonergic agent following discontinuation of another, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent.
amitriptyline and chlordiazepoxide-clidinium (moderate Drug-Drug)
Description:
MONITOR:
Agents with anticholinergic properties (e.g., sedating antihistamines; antispasmodics; neuroleptics; phenothiazines; skeletal muscle relaxants; tricyclic antidepressants; class IA antiarrhythmics especially disopyramide) may have additive effects when used in combination. Excessive parasympatholytic effects may result in paralytic ileus, hyperthermia, heat stroke, and the anticholinergic intoxication syndrome. Peripheral symptoms of intoxication commonly include mydriasis, blurred vision, flushed face, fever, dry skin and mucous membranes, tachycardia, urinary retention, and constipation. Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures. Central nervous system-depressant effects may also be additively or synergistically increased when these agents are combined, especially in elderly or debilitated patients. Use of neuroleptics in combination with other neuroleptics or anticholinergic agents may increase the risk of tardive dyskinesia. MANAGEMENT:
Caution is advised when agents with anticholinergic properties are combined, particularly in the elderly and those with underlying organic brain disease, who tend to be more sensitive to the central anticholinergic effects of these drugs and in whom toxicity symptoms may be easily overlooked. Patients should be advised to notify their physician promptly if they experience potential symptoms of anticholinergic intoxication such as abdominal pain, fever, heat intolerance, blurred vision, confusion, and/or hallucinations. Ambulatory patients should be counseled to avoid activities requiring mental alertness until they know how these agents affect them. A reduction in anticholinergic dosages may be necessary if excessive adverse effects develop.

amitriptyline and chlordiazepoxide-clidinium (moderate Drug-Drug)
Description:
MONITOR:
Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients. MANAGEMENT:
During concomitant use of these drugs, patients should be monitored for potentially excessive or prolonged CNS and respiratory depression. Ambulatory patients should be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them. Patients should also be advised to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities.

venlafaxine and chlordiazepoxide-clidinium (moderate Drug-Drug)
Description:
MONITOR:
Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients. MANAGEMENT:
During concomitant use of these drugs, patients should be monitored for potentially excessive or prolonged CNS and respiratory depression. Ambulatory patients should be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them. Patients should also be advised to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities".

I would suggest inquiring with your physician and pharmacist regarding the concomittant use of these medications and I would also suggest a re-evaluation. I hope you find this information helpful.
Sincerely,
Theresa Jones RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here